Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Androgel
Nov 18, 2002

Hi doc, I am 31yo and have been poz for 8months. meds epivir,viread, and viramune. The amount of fatigue I have experienced is wearing me down. I have lost 20lbs since I tested poz and am tired of looking and feeling wore out. I'm sure that the fatigue has reduced my physical activity and this in turn makes me feel bad and loss of appetite as well. cd4 700, viral load undetectable. cbc,comprehensive metabolic, thyroid panel are normal. Had a total testosterone level done and it was 825. I had a free done as well and the nurse said it was .3 which would be low from what I have read. My question is what do you think about testosterone therapy to increase muscle mass combat fatigue and rev up the failing libido. what would be the best route for a short term therapy with the most benifits on muscle mass increase and fatigue. Would 3 months of androgel help...I just want something to get me back in the game. Once I come off the meds in the spring if the testosterone gets me reved up...I think it will be easier to live healthier if the sex drive returns and I get some muscle mass goin on. Yes I'm vain and want to look like a hottie but more importantly I need to stop this downward trend that I can't seem to stop. Doc says labs are normal and that the fatigue is probably from the meds and depression. I have blue days but I don't think depression is the cause. I have agreed to take welbutrin and it is helping me to quite smoking...but I'm not really depressed...just tired. Would you reccoment a testosterone replacement strategy for someone who wants the benifits of it that has a quote normal level. I have no Idea what my level was before I was on the meds...but I was horny all the time and I'm not now...what to do...

Mr. IluvItalian (but don't want it lately)

Response from Dr. Frascino

Hello Mr. IluvItalian,

You "luvItalian," but "don't want it lately?" Oh, we certainly must do something about that right away. We Italians need all the love we can get!

To summarize, you are young (31), poz for at least 8 months, and have had a good immunologic (CD4 - 700) and virologic (VL non detectable) response to your current regimen - Epivir, Viread, and Viramune. Your problems are a very significant weight loss (20 pounds in 8 months!), severe fatigue, and decreased sexual appetite (even for Italians).

Your total testosterone level of 825 is in the normal range; however, your "free" component was 0.3. You'll need to check with the lab where you had the test performed to see if this is indeed low. Different labs have different "normal" ranges for these tests. If indeed it is low for "age-matched controls," i.e. for others in their early 30's, then yes, testosterone replacement could indeed be helpful. Testosterone supplementation can be very effective in decreasing fatigue, increasing muscle mass, and improving libido in HIV+ men with hypogonadism (low testosterone).

I'm also quite concerned about your weight loss. If possible, try to get a BIA (bioimpedance assay) done. This is a test that measures your lean body mass (primarily muscle). You may need an oral anabolic steroid to help regain what you've lost. Oxandrin is my personal favorite. Whether you use oral anabolics and/or testosterone, you should definitely plan on hitting the gym regularly to maximize your results. I recommend a program of both aerobic (to increase HDL cholesterol, the good cholesterol) and resistance weight training to build muscle. They work together to make hotties like you not only feel better, but also look better when naked.

Definitely give up smoking, for many general health reasons.

Depression? This could indeed be at least partially responsible for your fatigue. Virtually all of us living with this virus go through periods of feeling upset, worried, anxious, or depressed. You've only been poz for 8 months and may still be adjusting to your new life cohabitating with the virus. Anxiety/depression/stress are not only associated with fatigue, but can also cause loss of appetite, difficulty concentrating, and decreased libido! Consider talking to an HIV-knowledgeable and compassionate therapist. Your Wellbutrin dose may need to be adjusted.

You talk about coming off meds in the spring. Talk this over carefully with your HIV specialist. An STI (strategic treatment interruption) may or may not be the best option for you. They have not proven to be very helpful in people chronically infected, and may actually carry significant risk. On the other hand, they might be helpful for those recently infected to protect immune function. Make sure you get all the facts before deciding what to do.

Finally, don't forget that fatigue is often multifactorial in the setting of HIV disease. In addition to your possible hypogonadism and depression, other common causes include:

1. Inadequate rest, sleep, diet, and/or exercise 2. Unrecognized infections 3. Medication side effects - not only HIV meds, but also non-HIV meds, drugs, herbs, and supplements. 4. Hormonal problems 5. Anemia

On behalf of all Italians looking for love, I hope these suggestions quickly recharge your batteries. Good luck.

Dr. Bob


Previous
Thanks Dr Wonderful
Next
I'm a spoon!!

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement